What are the side effects of Sinemet?

default
Posted on Mon, 4 May 2015 in Brain and Spine
Question: I am 71 and have had Parkinson's for twenty years. A couple of months ago I noticed a definite problem with my walking. For the better part of the day I move ok. During the middle - late part of the afternoon I begin to go downhill fast.My speech becomes difficult to understand and my walking becomes uncertain. Within a short period I become unable to walk and require a wheeled device to get around. My balance becomes affected and I may actually fall down. The problem appears to be in my calves. They go into spasm. If I sit down an massage the calf muscles for as little as 5 minutes, I can return to walking for a short time before my legs cramp up again. When this condition occurs my legs are near completely unresponsive to command from my brain. I must take baby steps in order to get to my destination. I may fall during this episode. I must lie down for any where from 1-3 hours until my stomach clears the protein which is competing with the medication for absorption. This condition may last for several hours, during which
I will check in for progress. In the past if this occurred I would increase my Sinemet dosage to whatever amount would work. Lately this additional Sinemet does not have any positive affect. It is my feeling that it is a nutrient deficiency. I suspect that in my efforts to avoid the protein/medication interaction that I may not be getting enough nutrients to function at more than a minimal level. Does this description sound familiar? Is this simply a part of the progression of PD or something else? It would seem to me that the problem is nutrient based. If it was related to some structural issue it would present at a more or less consistent level.

What do you think?






I am 71 and have had Parkinson's for twenty years. A couple of months ago I noticed a definite problem with my walking. For the better part of the day I move ok. During the middle - late part of the afternoon I begin to go downhill fast.My speech becomes difficult to understand and my walking becomes uncertain. Within a short period I become unable to walk and require a wheeled device to get around. My balance becomes affected and I may actually fall down. The problem appears to be in my calves. They go into spasm. If I sit down an massage the calf muscles for as little as 5 minutes, I can return to walking for a short time before my legs cramp up again. When this condition occurs my legs are near completely unresponsive to command from my brain. I must take baby steps in order to get to my destination. I may fall during this episode. I must lie down for any where from 1-3 hours until my stomach clears the protein which is competing with the medication for absorption. This condition may last for several hours, during which
I will check in for progress. In the past if this occurred I would increase my Sinemet dosage to whatever amount would work. Lately this additional Sinemet does not have any positive affect. It is my feeling that it is a nutrient deficiency. I suspect that in my efforts to avoid the protein/medication interaction that I may not be getting enough nutrients to function at more than a minimal level. Does this description sound familiar? Is this simply a part of the progression of PD or something else? It would seem to me that the problem is nutrient based. If it was related to some structural issue it would present at a more or less consistent level.

What do you think?









doctor
Answered by Dr. Olsi Taka 1 hour later
Brief Answer:
Wearing off more probable.

Detailed Answer:
I read your question carefully and I am sorry about your symptoms.

I tend to disagree with your hypothesis though, actually for the same reason that you mention at the end, if it was a nutritional deficiency and the body reserves of one element or the other were exhausted, it would be at a consistent level and not fluctuate over the course of the day as you describe.

In my opinion those are symptoms related to the wearing off of the levodopa contained in Sinemet. It happens at some stage in almost all Parkinson disease patients and apart from the motor signs like rigidity and worsening of speech, it has also other components like sensory symptoms which can include the spasms you describe.

The strategies for coping it can include adding another drug which can prolong the efficacy interval like a dopamine agonist (pramipexole, ropinirole), a MAO-B inhibitor (rasagiline, selegiline), a COMT inhibitor (entacapone)Also there is the use of controlled release levodopa formulation which has an extended duration of action, or give doses more frequently if you haven't already tried it. In advanced cases there are also options like continuous intestinal levodopa infusion or apomorphine subcutaneous infusion.

However first and foremost I believe you should be followed periodically by a neurologist, it is not a good idea to change doses by yourself as you describe, with Parkinson's it's all about finding the right balance between the lowest dosage to get the best effect, which is at times tricky even for neurologists.

I remain at your disposal for further questions.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Olsi Taka

Neurologist

Practicing since :2004

Answered : 3650 Questions

premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,   ,   ,  
Medical Topics

Recent questions on  Apomorphine

doctor1 MD

what effect does Parkinson's have on sex? I am a 74 year old male and have been living w/ Parkinson's for the past 8 years. My "tool" has not...

doctor1 MD

I have been on Suboxone 16mg for 4 years now. I see my doctor monthly, go to NA meetings and see a therapist. Last night, I found a very old...

doctor1 MD

I have Parkinson s and running out of helpful advice as to how I can control it. 5 years ago I had DBS and although it worked from the start I am...

doctor1 MD

Is there a medication that will help a male to prolong his orgasm?

Get personalised answers from verified doctor in minutes across 80+ specialties

125 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
backtotop2